Friday, February 18, 2011

Patients say the darndest things

Dr. Grumpy: "Any side effects on the medication?"

Mr. Stiffy: "Well, I uh, I mean, um... you know, I, uh, when I'm about to, um, fall off the cliff, so I start rubbing it faster, but I don't fall off that cliff, no matter how fast and hard I rub. You know what I mean, doc?"

25 comments:

terri c said...

Trazodone?

The Shinton Man said...

If he's using his hands, does that make it artisanal?

Old MD Girl said...

SSRI?

Grumpy, M.D. said...

One of the above.

pharmacy chick said...

sounds like he is um. masturbating and ..he uses a rather clever euphamism for ejaculation..

jimbo26 said...

Um , all in the mind ?

ndenunz said...

Not in the mind. A known side effect of SSRIs for males or females.

ER's Mom said...

TMI. That's all I have to say.

vicki said...

what doctors have you made angry in your town that they send you all the winners?
my gosh ... it's amazing how many stupid people live in this world.

Miss Kismet said...

I'm guessing you hear that a lot, since the meds you get to prescribe to treat neuro problems usually have that side effect. I think that would be the LAST thing I would tell a dr though!

esra said...

Given that euphemism, I can't help but wonder whether his orgasms are really really terrible, or really really great.

Grumpy, M.D. said...

The complaint is nothing new, and doesn't phaze me.

It's more his choice of description that took me by surprise.

Michelle said...

I'm guessing it took a lot of courage to be honest about the side effects of his medication.

Anonymous said...

I'm female and a medical transcriptionist so I listen to all the craziness you hear all day via the docs at my hospital. I have no shame whatsoever when I go to the doctor. A few years ago, against my better judgement, I started an SSRI. I went back for my 3-month followup and said "I can't achieve an orgasm so we've got to switch the meds." The doctor looked at me like I had just spoken in tongues while levitating. I suppose y'all aren't used to straightforward, aye? I guess I should have beat around the bush more...see that was a pun and it was totally intended.

Moose said...

I don't think it's TMI at all in this context. I'd like to think that a prescribing physician would want to know about any and *all* things that could be side effects of meds.

I read somewhere that the most common reason people stop taking meds is because of the side effects. Instead of going to the Dr and saying, "Well I know it's working for my XYZ but it causes this problem" they just stop taking it. If the Dr knows about the side effect he can, at the very least, talk to the patient about the pros and cons of the med and/or try something else.

... and I'm just beating the Obvious Horse, aren't I? :-)

Not House said...

Falling off a cliff....does that make intercourse base jumping? Using protection means using a bunjee cord?

G said...

That description strikes me as quite apt, if comical.

Don't see why that'd be TMI with your doc. It's TMI (but true) for me to say, right here, that if there's a solution to this side effect, I'd like to know about it.

Anonymous said...

Interesting description, Dr. G. falling off the cliff. Moose is right about the reason why a significant portion of people don't take their medications properly--don't like side-effects and not willing to go for the guinea pig routine. In fact, in consideration of the impact of side-effects, medications allow serious mental illness such as schizophrenia, severe depression, and bipolar disease to be treated as successfully as cardiovascular illnesses, but patients who don't see that they have an illness or anosognosia, wonder why they have to put up with Parkinsonianisms, or priapism, tardive dyskinesias, etc.

As a recovering spelloholiic I got a kick out of 'phaze'... faze vs. phase, and when there's some doubt...phaze.

Gotta love the English language.

Seriously, as part of my recovery, I'm leading an underground movement for Esperanto as national second language. Bet I could get a lot of 4th graders on the bandwagon?

Kat's Kats said...

::giggle:: At least he reported the side effects!! But OMG!! I have got to go now and read this to my husband!!

Nigel Tufnel said...

What we do is, if we need that extra push over the cliff, you know what we do?

Jules said...

Moose, Dr. G. isn't suggesting that he has a problem discussing these personal issues with his patients. Sounds like he's weirded out by the dude's creepy metaphor. The patient is an adult and he can't use the proper words to describe masturbation and orgasm?

ERP said...

And in your mind you are just thinking "Oh man, this is going to be a good blogpost."

Doris said...

You need to hand craft a new section for all these Artisinal posts, like you did with the history lessons.

Just a thought...a carefully crafted artisinal thought...

>:p

Candice said...

I lol'd at "Mr. Stiffy" :) Thanks, for that!

Anonymous said...

Rubber Barren (Baron)?

 
Locations of visitors to this page